Tornadoes · United States · Texas · 2025

EF0 tornado, Simms, Texas, June 4, 2025

This EF0 tornado ran 0.8 miles across Deaf Smith County on June 4, 2025, touching down at 9:48 PM CDT and reaching 50 yards wide. It killed nobody, and did $45,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 4, 2025
Touchdown
9:48 PM CDT (02:48 UTC)
Lifted
9:49 PM CDT (02:49 UTC)
On the ground
1 minutes
Path length
0.8 miles (1.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$45,000
County
Deaf Smith County
Touchdown point
35.145, -102.653
Lift-off point
35.151, -102.640
Record number
2506042048-01

What the Weather Service recorded

During the early to late evening hours on the 4th of June severe thunderstorms moved through the southwest to south central Texas Panhandle. The main supercell that moved in first from eastern New Mexico, quickly intensified in Deaf Smith County, where it briefly produced a weak tornado that overturned a couple of irrigation pivots. The storm then continued to produce ping pong ball to even an instance of baseball size hail as it moved into Randall County.

Several visuals from storm spotters indicated that funnel clouds and perhaps brief touchdowns occurred before this tornado from the same supercell as it crossed western Deaf Smith County. However, this tornado did overturn a couple of pivots south of |County Road 27 and east of Highway 214. This appears to have been the only damage noted from this tornado so the exact length of the track is unknown due to the lack of damage indicators. The estimated wind speed from this tornado was 85mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 00:15 UTC and running to 06:00 UTC.

Issued (UTC)ExpiredProductOffice
00:15 UTC06:00 UTCSevere Thunderstorm WatchAMA
01:54 UTC03:00 UTCSevere Thunderstorm WarningAMA
02:57 UTC04:00 UTCSevere Thunderstorm WarningAMA
03:01 UTC06:00 UTCFlood AdvisoryAMA
03:38 UTC06:45 UTCFlood AdvisoryAMA
04:08 UTC07:15 UTCFlash Flood WarningAMA
04:20 UTC04:55 UTCSevere Thunderstorm WarningAMA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:33 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Jun 4, 6:50 PM CDT, 2 hours 58 minutes earlier. Its key messages:

  • Issued at 311 PM CDT Wed Jun 4 2025 -Will have to watch for the chances for severe thunderstorm daily through the end of the week. -Thunderstorm pattern may continue this weekend into early next week, with some storms that could be severe as well.
Area forecast discussion, Jun 4, 6:50 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
650 PM CDT Wed Jun 4 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 311 PM CDT Wed Jun 4 2025

-Will have to watch for the chances for severe thunderstorm daily
 through the end of the week.

-Thunderstorm pattern may continue this weekend into early next
 week, with some storms that could be severe as well.

&&

.SHORT TERM ...
(This evening through Thursday night)
Issued at 311 PM CDT Wed Jun 4 2025

Latest 19Z observations show Td values on the rise into the lower
50s for portions of the TX Panhandle, which means more low level
moisture is on the way for the southern Texas Panhandle. However,
in terms of thunderstorm ingredients setting up over the
Panhandles, that is as promising as it gets...for now. Latest 18Z
RAOB data coming in for Amarillo shows anemic low level shear
along with limited lapse rates and CAPE values. Large scale lift
from the main H500 disturbance centered over Arizona with
pronounced perturbations moving through central NM at this
current hour will be the catalyst for thunderstorms development.
Timing of H850 LLJ with the H500 perturbation will also be
essential for secondary thunderstorm development across eastern NM
into the far western combined Panhandles. Sufficient CAPE of
around 1000 J/kg along with the timing of the increased LLJ and
good (+) theta-e advection will support an environment in the far
western Panhandles for severe thunderstorms. If a storm can
develop along an outflow or any weaker sfc isodrosotherms
converging boundaries, cannot even rule out a tornado. Going past
03-04Z, overall multi- cell cluster storm mode should transition
into a more linear mode of outflow driven convection with some
strong straight line winds and heavy rainfall being the main
hazards. If multiple rounds of storms develop and trian over the
same locations, we will have to watch for flash flooding
potential. Overall storm coverage should dissipate from west to
east between 06-09Z tonight.

IF we can have decent time to recover, tomorrow's severe weather
threat appears to be more potent. In particular, after todays
activity in the southern TX Panhandle, the northern combined
Panhandles should have the most time to recover throughout the
day tomorrow. Overall, with pronounced 30-50 kts of directional
0-6 km shear, SB/ML CAPE of 1000-200 J/kg, a notable H850-700 (+)
theta-e advection SW-NE into the Panhandle will aid our severe
weather chances and lower our overall LCL. Further aloft in the
mid levels, H500-300 speed vorticity from the NW flow
perturbations orthogonal to the main moisture axis in the sfc-H700
flow should aid in decent stretching within the column. With very
good shear and instability, lone discrete cells are expected
early on with large hail up to golf ball, 60-70 mph straight line
winds and even a few tornadoes will be possible. Persistent
LL moisture flow and LL shear could aid in the potential of a
longer track tornado potentially. Supercellular mode should
transition into more of a linear mode by tomorrow evening as
thunderstorm activity moves more into the eastern Panhandles. Once
again, accompanying the multiple severe thunderstorm hazards will
be the threat for flash flooding that could continue into the
overnight hours tomorrow night from training thunderstorms and/or
multiple rounds of thunderstorms. High temperatures tomorrow will
range from the upper 70s to mid 80s.

Meccariello

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 311 PM CDT Wed Jun 4 2025

Starting Friday, through the weekend, into early next
week...thunderstorm chances return daily. At least through the
remainder of the week into the first half of the weekend, latest
04/12Z model and numerical data shows severe thunderstorm chances
for all of the Panhandles with all hazards in play. This could
continue into early next week as well with timing of thunderstorms
each day starting in the mid afternoon hours and continuing
through the early morning hours the following day. Will have to
watch trends in the data closely as we go throughout the forecast
period. High temperatures will remain near average throughout the
weekend to slightly below average going into early next week.

Meccariello

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Wed Jun 4 2025

As of early this evening, latest radar and satellite imagery was
watching our expected line of storms slowly take shape across
central New Mexico. As of right now, latest CAMs suggest that
impacts to KDHT will start around 02 UTC (9 PM CDT), with latest
also suggesting the potential for moderate to heavy rainfall that
could reduce visibility on top of chances of lightning embedded in
these storms. If current projections continue to line up, these
storms will then go on to impact KAMA and KGUY within the next few
hours, with likely similar impacts. In terms of severe potential,
guidance continues have ingredients be on the more marginal side,
but that still may be enough for some damaging winds to be
present. Otherwise, concerns are on the potential for backbuilding
behind the initial line that could lead off and on impacts at all
three terminals clear into Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  79  61  85 /  70  50  50  20
Beaver OK                  55  78  59  79 /  60  40  80  10
Boise City OK              53  80  55  77 /  80  30  60  10
Borger TX                  59  82  62  86 /  70  40  60  20
Boys Ranch TX              58  82  60  86 /  80  40  50  20
Canyon TX                  58  80  61  86 /  70  50  50  20
Clarendon TX               59  78  63  87 /  50  60  50  20
Dalhart TX                 54  79  56  81 /  90  30  60  10
Guymon OK                  54  80  57  78 /  70  30  70  10
Hereford TX                58  81  61  88 /  80  50  40  20
Lipscomb TX                57  79  62  82 /  60  30  80  20
Pampa TX                   58  79  62  83 /  70  50  60  20
Shamrock TX                59  80  63  87 /  40  50  50  20
Wellington TX              61  80  65  90 /  30  50  50  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...29
LONG TERM....29
AVIATION...11
Hazardous weather outlook, Jun 4, 3:19 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
319 PM CDT Wed Jun 4 2025

OKZ001>003-TXZ001>020-317-051130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
319 PM CDT Wed Jun 4 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon and tonight for the
Panhandles. Some storms could be severe with damaging winds and
large hail the main threats. Cannot rule out a tornado. Also
watching for flash flooding potential.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected daily Thursday through Tuesday.
Thunderstorms on Thursday and Friday could be severe with
damaging winds and large hail the main threats. Cannot rule out a
tornado. Also watching for flash flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

2.8 hours before the tornado, 87 km from the path. June 5, 2025.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2025-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 108 joules per kilogram, CIN -155, lifted condensation level 1706 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2025-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 95 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-155 J/kg
Surface CAPE
557 J/kg
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

The radar

The Amarillo radar (KAMA), 86 km away, was scanning. The volume nearest the touchdown began at 02:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:48 UTCTORNADO8 N SimmsDeaf Smith, TXSeveral visuals from storm spotters indicated that funnel clouds and perhaps brief touchdowns occurred before this tornado from the same supercell as it crossed western Deaf Smith County. However, this tornado did overtu
02:49 UTCHAIL 1.5SimmsDeaf Smith, TX
03:05 UTCHAIL 2.514 S VegaDeaf Smith, TXMostly quarter size to ping pong ball size hail. But there were some rogue 2 inch to tennis ball sized mixed in.
03:45 UTCHAIL 2.75UmbargerRandall, TXReport from social media with ruler measured baseball size hail.
03:48 UTCHAIL 1.754 Ene UmbargerRandall, TXCanyon Fire Department report of windshield broken by golf ball size hail along HWY 60 between Umbarger and Canyon. Also received public reports with pictures of golf ball hail in Umbarger.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2025 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of June 4, 2025

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 410:00 AM MSTUnratedApache, AZ0.550
June 42:50 PM CDTEF1Saint Louis, MO6.8300$94,000
June 45:05 PM MDTUnratedLas Animas, CO1.220

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.